Treatment of Depression and Fatigue in Cancer Survivors Needs Improvement
Oncology nurses are often on the frontline when it comes to talking to patients about how they are feeling.
Cancer and its treatments can bring a number of adverse events (AEs), and as more patients are living longer after their treatment, these effects can become long-lasting. Often, oncology nurses are the first line of defense in communicating with patients about how they are feeling.
Matthew Carlson, MD, an assistant professor at The University of Texas Southwestern Medical Center, recently sat down with Oncology Live®, a sister publication of Oncology Nursing News®, to discuss the longterm effects that chemotherapy and other cancer treatments can have on individuals.
Oncology Nursing News®: What can healthcare providers do to better manage patient depression?
Carlson: I think it’s important to have a high index of suspicion. The NCCN [National Comprehensive Cancer Network] guidelines recommend screening patients who are in surveillance for depression. So, you should ask them, “On more days than not, have you had low mood or trouble sleeping or basic depressive symptoms?” And those simple screening questions can then prompt us to dig a little deeper and, hopefully, help the patient with the depression, because that can have longterm effects, as well.
Do you feel that this is being done often enough?
The answer to that is, unfortunately, probably not. We probably don’t screen just because we see the surveillance patient [and] we ask them how they’re doing, and unless they bring it up—at least for me personally—I don’t do it as often as I should, I’ll admit. But it’s something that I’ve paid more attention to, and we’ve considered adding some screening questionnaires to our practice.
What are the glaring challenges here in terms of symptom management?
It’s a chronic thing. It’s very bothersome [for patients with neuropathy] to have constant pins and needles in the hands and feet. There’s even numbness, where patients can have trouble doing activities of daily living, such as fastening buttons or putting in earrings and things of that nature. That really becomes somewhat troublesome, and it can even become dangerous if they have a lot of numbness in their feet and don’t feel the ground under their feet and then are subject to falling.
It is a big issue, and, unfortunately, not a lot is being done. I think [investigators] are actively looking at different agents to decrease the risk—things that we can give during chemotherapy to reduce the incidence of adverse events during chemotherapy and, therefore, would very likely decrease it after as a long-term adverse event. But progress has been slow.